Jump to content

PenguinTeacup Effexor withdrawal story


PenguinTeacup

Recommended Posts

Hi there,

I'm Lisa, I've been on antidepressants since I was 18 and i'm now 30. I was put on them for OCD. I've been on prozac, fluoxetine, seroxat and am currently on effexor which I've been on for the last 7 years. About five years ago, after having had CBT, my OCD improved and things were good but I remained on the antidepressants cos I guess I didn't want things to get worse again. Anyway I remained stable OCD-wise but I began to notice that I was very sleepy during the day and had frequent headaches, episodes of feeling faint etc. Doctors have run all the tests under the sun and not been able to find out what is wrong. As I was no longer having problems with OCD I decided I would start to come off effexor in case this was what was making me tired, or was making the tiredness worse. That was about 18mths ago and it has been a long journey of nausea, head zaps, headaches and heart palpitations (resulting in ambulances being called on two occasions!). But I have reduced from 225mg to approx 14mg (i have a pill splitter). By the way I'm in the UK, so the smallest tablet of effexor here is 37.5mg. I take a 1/4 of a tablet in the morning and an 1/8 in the evening.

 

The thing that has been bothering me for the last 8 months is that when I go to sleep at night (or when I nap in the day) I get this thing where as soon as I drop off I immediately jolt awake as if my heart has stopped and then I have to take a large breath cos I've momentarily stopped breathing. This happens multiple times a night, every night.  Doctors have so far refused to give me a sleep study as i don't fit the profile of a sleep apnoea sufferer ie i'm not overweight, don't snore, don't have a thick neck etc. They say it's 'anxiety' but i'm not anxious and it happens even if i have a relaxing bath before bed and am completely chilled out. I just wondered if this could be related to the withdrawal? Has anyone had this?

 

Hope this is the right place to post.

 

Thanks in advance

2009 - Started Venlafaxine/Effexor. Highest does of Venlafaxine was 225mg.
Started reducing venlafaxine sometime 2013 - reduced by 37.5 several times no probs

May/June 2014 - Was alternating 75mg Venlafaxine and 37.5mg every other day (as per dr advice!)

Aug 2014 - Went to 37.5mg every other day and ended up in A&E with severe heart palpitations/shakes

Nov 2014 - Dec 2015 - down from 37.5mg gradual monthly decreases to 7.5mg

2 Jan 2016 - 0mg venlafaxine

19 Jan 2016 - 1mg venlafaxine

8 Feb 2016 - 4.5mg venlafaxine

22 Mar 2016 - 6.25mg venlafaxine
 

 

Link to comment

Hi Lisa, You're in the right place, for help & support.  A lot of this sounds like typical "withdrawal".   What you're describing , could be " Cortisol Awakenings",  or it might be that you do have " sleep aponea".   Either way, it's probably from the drugs.  Someone will be along soon to walk you through this, in more detail.  I'm sure you will be ok.    Ali.

Many SSRI's and SSNRI's over 20 years. Zoloft for 7 years followed by Effexor, Lexapro, Prozac, Cymbalta, Celexa, Pristiq, Valdoxan, Mianserin and more - on and off. No tapering. Cold turkey off Valdoxan - end of May 2014

 

                                                  Psych Drug - free since May 2014
.
         

Link to comment

 

Welcome,

I have read others who have experienced what you describe regarding the stopped breathing and jolted awake.

I personally have not experienced it (knock on wood) however all other symptoms you describe are very typical for me.

Please write out you signature in order to see your history and tapering schedule. Others with more experience will join in later.

 

When I need to search a particular symptom I use the search bar which leads me to other people's posts regarding a symptom.

Started Effexor August 2012 Sept'12-150mg=extreme anxiety Oct'12 cut half-75mg severe wds

Feb 2013 68.5mg. Mar'13- 65mg. Apr'13-59mg. May'13-57mg. June '13-52mg Aug'13 49.75mg.

Sep'13-48.75. Nov'13-47mg Dec'13-45..5mg

May 2014 42mg. Jun'14 40mg (depressive mood started). Aug'14 -40mg/ started brintellix 2.5mg

Oct '14 -39 Nov'14 36.89 Dec'14 34.45

Jan 2015- 31 Feb'15 29mg. Mar'15 26.72. Apr'15 24.48. May'15 22.31mg. Jun'15 20.30mg

Aug'15-18.89. Oct'15 16.96. Nov/16- 16.10. Dec/15- 15mg

Jan 2016-14.22. May'16 11.45. Aug'16-9.60. Sep/16- 8.88mg. Oct/16- 8.39mg. Nov/16- 8.13. Dec/16- 7.89

Link to comment
  • Moderator

Hi Penguin--  Welcome to the group.  It is good to see that you have tapered so well, but I'm sorry that you're having trouble with it.  What you are describing is a very common WD symptom and a very annoying one at that.  People have tried a lot of things to fix it, but the only thing that works is to wait it out, it will eventually get better.  This thread will help shed some light on what you're feeling;

 

What is withdrawal syndrome? 

 

Getting off of Effexor can be a real challenge;

 

Tips for tapering off Effexor (venlafaxine)

 

Why taper by 10% of my dosage?

 

How to make a liquid from tablets or capsules

 

These threads should give you some good information and bring up a bunch of questions which we will be all to happy to answer.

 

Also if you would please add a signature block it would really help us to keep track of what is going on;

 

Please put your withdrawal history in your signature

 

 

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment

Lisa,

 

Welcome to this great forum.  Many of us including me are dealing with symptoms like you have, and I am sorry your are experiencing them.  I hope yours get better soon and you continue to make such great progress on your journey to become free of these substances.

20+ years of Zoloft 50-100 mg CT 03/2014 for 5 months
Back on Prozac 20 mg for 4 months CT since 11/2014
Found this forum the last day of 2014
The secret is to keep going!  Time will heal.


 
Link to comment
  • Administrator

Welcome, PT.

 

That sounds like dosage reduction has made your nervous system a bit sensitive. It is over-reacting to your falling asleep as though that was something dangerous.

 

If I were you, I'd stop tapering for a while, perhaps a couple of months, and let your nervous system get used to the decreased drug. Then you can taper at a much slower, controlled rate.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy